Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Osteoporos Int. 2008 Nov;19(11):1613-20. doi: 10.1007/s00198-008-0604-4. Epub 2008 May 16.

Risk of hip fracture after bisphosphonate discontinuation: implications for a drug holiday.

Author information

  • 1Center for Education and Research on Therapeutics of Musculoskeletal Disorders, University of Alabama at Birmingham, Birmingham, AL, USA. jcurtis@uab.edu

Abstract

Based upon interest in a bisphosphonate drug holiday, we evaluate the risk for hip fracture after bisphosphonate discontinuation. Among women compliant with bisphosphonates for > or = 2 years, the risk of hip fracture was increased after discontinuation, although with higher compliance and a longer duration of preceding bisphosphonate therapy, this risk was attenuated.

INTRODUCTION:

Recent data suggest that hip fracture risk was not significantly increased among women receiving 5 years of bisphosphonate therapy who were subsequently randomized to placebo. We studied older women compliant with bisphosphonates > or = 2 years to evaluate the risk of hip fracture after bisphosphonate discontinuation.

METHODS:

Using administrative databases from a large U.S. healthcare organization, we identified women initiating bisphosphonate therapy compliant (Medication Possession Ratio, MPR > or = 66%) for 2 years. We examined the rate of hip fracture among women who discontinued bisphosphonates versus those who remained on therapy.

RESULTS:

At 2 years, 9,063 women were eligible for analysis. Hip fracture incidence among women who discontinued bisphosphonates versus those who did not was 8.43 versus 4.67 per 1000 person years (p = 0.016). The adjusted hazard ratio of hip fracture per 90 days following discontinuation was 1.2 (1.1-1.3). For women with higher compliance at 2 years (MPR > or = 80%) or compliant for 3 years, there were no significant differences in risk associated with discontinuation.

CONCLUSIONS:

The rate of hip fracture was increased among women compliant with bisphosphonate therapy for 2 years who subsequently discontinued, suggesting that discontinuation is not advisable under these conditions. This association was attenuated with higher compliance and a longer duration of previous bisphosphonate therapy.

PMID:
18483689
[PubMed - indexed for MEDLINE]
PMCID:
PMC2574626
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk